Kratom use in pregnancy may cause withdrawal symptoms in newborns

Although the herbal supplement kratom is still legal and widely available, its opioid-like effects have caused significant withdrawal symptoms in at least two newborns in the United States and that should raise concerns, researchers say.

A case study of a baby boy exposed to kratom during his mother’s pregnancy — only the second American case reported — likely signifies a broader trend among pregnant women toward seeking alternatives to opioid painkillers such as morphine, heroin and oxycodone (OxyContin), said study author Dr. Whitney Eldridge.

“I think mothers are becoming increasingly aware of the dangers of using prescription and non-prescription opioids during pregnancy,” said Eldridge, a neonatologist at Morton Plant Hospital and St. Joseph Women’s Hospital, both in Florida.

“As opioid use among pregnant women has increased, I fear they may see kratom as a potentially safe, legal, non-opioid alternative

... read more at: https://www.cbsnews.com/news/kratom-use-in-pregnancy-withdrawal-symptoms-in-newborns/

by